Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 1998, 8:14 PM CDT for Monroe County, Wisconsin. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 8:14 PM CDT (01:14 UTC)
- Expired
- May 28, 1998, 9:15 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Monroe County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:39 PM CDT | Hail 0.75 | Tomah, WI | |
| May 28, 8:40 PM CDT | Thunderstorm Wind 52 | Tomah, WI | |
| May 28, 8:50 PM CDT | Thunderstorm Wind 52 | Oakdale, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2843 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 290114 RRA SVRLSE WIC081-290215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 814 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 915 PM CDT * AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN SPARTA AND CATARACT... MOVING EAST AT 3 0 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT MCCOY AT 825 PM TOMAH AROUND 840 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. SWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, May 28, 1:25 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 125 PM CDT THU MAY 28 1998 MAIN CONCERN OF THE NIGHT WILL BE FOR THUNDERSTORMS AND POSSIBLE HEAVY RAINFALL AND SEVERE WEATHER. LATEST VISIBLE SATELLITE IMAGERY HAS A THIN BAND OF CLOUDS STRETCHING FROM EXTREME NORTHEAST NEBRASKA TO NEAR LSE. SURFACE ANALYSIS HAS COLD FRONT FROM JUST EAST OF MFI TO LSE TO JUST SOUTH OF EST. MUCH LOWER DEWPOINTS IN THE 40S ADVECTING SOUTHEAST...WITH LOWER 70S SOUTH OF THE FRONT. SOUNDER DERIVED PRODUCTS OF CAPE AND PRECIPITABLE WATER SHOW THE BOUNDARY NICELY ALSO WITH NEAR 4000 J/KG CAPE VALUES JUST SOUTH AND EAST OF THE FRONT AND FALLING QUICKLY TO NEAR 2000 J/KG NROTH OF THE FRONT. PRECIPITABLE WATER VALUES NEAR 32 MM IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN. LOOKING AT MODIFIED SOUNDINGS FROM ETA 12Z RUN...CAPE VALUES OF 4000 TO 5500 J/KG COMMON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS EVENING BASED ON CURRENT SURFACE CONDITIONS. THESE VALUES LINING UP WELL WITH CURRENT PROFILER PRODUCTS. ETA HAS PRECIPITABLE WATER VALUES OF 1.25 TO 1.50 INCHES SOUTHERN PORTIONS OF THE FORECAST AREA. THERE IS ONLY WEAK SPEED SHEAR. ETA APPEARS TO SLOWLY SAG THE FRONT SOUTH ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN DURING THE NIGHT. MOISTURE TRANSPORT VECTORS AT 850 MB KEEP SAME REGIONS IN AREA OF GOOD INFLUX OF MOISTURE THROUGH 06Z. 1000 TO 500 MB THICKNESS PATTERN IS DIFFLUENT ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT ALSO. EXPECT CONVECTION TO INITIATE ALONG FRONTAL BOUNDARY THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. FRONT WILL ONLY MAKE SLOW PROGRESS TO THE SOUTH AND SOUTHERN HALF OF FORECAST AREA MAY RECEIVE HEAVY RAINFALL AMOUNTS. ATMOSPHERE SEEMS TO SUPPORT LARGE HAIL AND STRONG WINDS SOUTH OF THE FRONT. NELSON
In the hours before
Local storm report, May 28, 4:29 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM ROCKFORD IA .75 INCH HAIL
05/28/98 FLOYD 3/4 TO ONE INCH HAIL NEAR
ROCKFORD.
KRCLocal storm report, May 28, 4:56 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0442 PM FLOYD IA 1 INCH HAIL
05/28/98 FLOYD
0453 PM 5 MI NE OF NEW HAMPTON IA 1 INCH HAIL
05/28/98 CHICKASAW
TMCLocal storm report, May 28, 5:31 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM CALMAR IA .75 INCH HAIL
05/28/98 WINNESHIEK
0530 PM SPILLVILLE IA .75 INCH HAIL
05/28/98 WINNESHIEK DIME SIZE HAIL COVERED THE
GROUND
TMCSpecial weather statement, May 28, 5:49 PM CDT, 2 hours 25 minutes before
IAZ008>011-018-019-029-030-282345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 549 PM CDT THU MAY 28 1998 ...TORNADO WATCH CONTINUES ACROSS NORTHEASTERN IOWA UNTIL 9 PM... AT 545 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN LA CROSSE WISCONSIN INDICATED NUMEROUS STRONG OR SEVERE SSTORMS OVER NORTHEAST IOWA. THE MOST INTENSE STORMS WERE AFFECTING WINNESHIEK AND FAYETTE COUNTIES AND THE TOWNS OF DECORAH...CALMAR...WEST UNION... AND THE AREA WEST OF OELWEIN. THE STORMS THIS EVENING HAVE PRODUCED NUMEROUS REPORTS OF ONE INCH DIAMETER HAIL. ALL STORMS ARE MOVING EAST OR NORTHEAST AT ABOUT 20 MPH. THOSE IN WAUKON...ELKADER...AND STRAWBERRY POINT CAN EXPECT THESE STORMS TO MOVE INTO YOUR AREA THIS EVENING. RADAR ALSO SHOWED GENERALLY SHOWERS CONTINUING FURTHER WEST NEAR CHARLES CITY... NEW HAMPTON...AND NEW HAVEN. TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. DB
Local storm report, May 28, 6:04 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM DECORAH IA FUNNEL CLOUD
05/28/98 WINNESHIEK REPORTED BY DECORAH WARNING
POINT
0546 PM DECORAH IA 1.75 INCH HAIL
05/28/98 WINNESHIEK REPORTED BY DECORAH WARNING
POINT
TMCLocal storm report, May 28, 6:27 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM DECORAH IA 1 INCH HAIL
05/28/98 WINNESHIEK ONE INCH HAIL COVERING THE
GROUND
0615 PM DECORAH IA WIND DAMAGE
05/28/98 WINNESHIEK SIDING OFF OF HOUSES AND
WINDOWS BROKEN
0615 PM DECORAH IA 1.75 INCH HAIL
05/28/98 WINNESHIEK
KRCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:16 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 59 min |
| May 28, 7:38 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 47 min |
| May 28, 8:09 PM CDT | Tornado Warning | ARX | Adams, Juneau | 46 min |
| May 28, 8:55 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.